Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Amarillo, TX

March 18, 2020Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 18, 2020, 6:35 PM CDT for Collingsworth County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2020, 6:35 PM CDT (23:35 UTC)
Expired
Mar 18, 2020, 7:07 PM CDT
In force
32 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 126 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 6:48 PM CDTHAIL 15 E Wellington, TXDIME TO QUARTER SIZE HAIL EAST OF WELLINGTON ON HIGHWAY 203.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WUUS54 KAMA 182335
SVRAMA
TXC087-190030-
/O.NEW.KAMA.SV.W.0002.200318T2335Z-200319T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
635 PM CDT Wed Mar 18 2020

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Eastern Collingsworth County in the Panhandle of Texas...

* Until 730 PM CDT.

* At 635 PM CDT, a severe thunderstorm was located 8 miles west of
  Dodson, or 9 miles south of Wellington, moving north at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Wellington, Dodson, Dozier, Lutie and Samnorwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10026 3518 10037 3518 10000 3475 10000
TIME...MOT...LOC 2335Z 181DEG 29KT 3472 10015 

HAIL...1.75IN
WIND...60MPH
 
$$

Bieda
3 follow-up statements
582 
WWUS54 KAMA 182352
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
652 PM CDT Wed Mar 18 2020

TXC087-190030-
/O.CON.KAMA.SV.W.0002.000000T0000Z-200319T0030Z/
Collingsworth TX-
652 PM CDT Wed Mar 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN COLLINGSWORTH COUNTY...

At 652 PM CDT, a severe thunderstorm was located near Wellington,
moving north at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Wellington, Dodson, Dozier, Lutie and Samnorwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10026 3518 10037 3518 10000 3475 10000
TIME...MOT...LOC 2352Z 181DEG 29KT 3486 10015 

HAIL...1.25IN
WIND...60MPH
 
$$

Bieda
193 
WWUS54 KAMA 190001
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
701 PM CDT Wed Mar 18 2020

TXC087-190030-
/O.CON.KAMA.SV.W.0002.000000T0000Z-200319T0030Z/
Collingsworth TX-
701 PM CDT Wed Mar 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN COLLINGSWORTH COUNTY...

At 659 PM CDT, a severe thunderstorm was located 6 miles northeast of
Wellington, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotter reported quarter size hail 5 miles 
         east of Wellington .

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Wellington, Dodson, Dozier, Lutie and Samnorwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10026 3518 10037 3518 10000 3475 10000
TIME...MOT...LOC 2359Z 181DEG 29KT 3492 10015 

HAIL...1.00IN
WIND...60MPH
 
$$

Bieda
373 
WWUS54 KAMA 190007
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
707 PM CDT Wed Mar 18 2020

TXC087-190016-
/O.CAN.KAMA.SV.W.0002.000000T0000Z-200319T0030Z/
Collingsworth TX-
707 PM CDT Wed Mar 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLLINGSWORTH COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3475 10026 3518 10037 3518 10000 3475 10000
TIME...MOT...LOC 0000Z 181DEG 29KT 3498 10015 

$$

Bieda

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:44 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 18, 3:44 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
344 PM CDT Wed Mar 18 2020

.MESOSCALE UPDATE...This Afternoon and Tonight.
An upper low located off the Baja California coast is progressing
east to northeast, and showing signs of becoming negatively
tilted as it rounds the base of a large upper low in Nevada. A
shortwave disturbance located northwest-southeast across Arizona
and southwest New Mexico, coupled with a strong H2-H3 100 to 120
kt jet aloft, will help provide lift in the area during the
afternoon and evening hours. The difficulty with this scenario is
the timing of the upper level disturbance coinciding with the best
periods of lift owing to the jet max passing overhead. Present
scenarios, based upon projections of where both features are
located, is that timing will be key with when these features must
overlay with coincident surface features.

At the surface, moisture return behind a trough that moved through
earlier this morning is being closely monitored. As of time of
writing, surface dew point temperatures in the 50s to near 60 are
already being observed from Hereford east to Goodnight and
northeast to McLean. Upstream in Lubbock's CWA, we are seeing dew
points predominantly in the 50s across the western portion and
upper 50s to lower 60s in the east. It is expected that moisture
advection will continue into mainly the southeastern half of the
Texas Panhandle this afternoon and evening, maximized with the
southerly to southeasterly LLJ right around sunset this evening.
This "just-in-time" return moisture flow would arrive about the
same time as upper level divergence is maximized by a passing
negatively tilted disturbance.

Assessing this morning's sounding, along with forecast Skew-T's,
there is pronounced capping over the region this afternoon. A
surface trough has mixed east and should sharpen into a dryline
that will start to retreat west towards the east-central Texas
Panhandle this afternoon and evening. How far west this feature
retreats will greatly determine who will be impacted by severe
weather potential late this afternoon and evening. Soundings, both
forecast and observed, show surface-based CAPE values in the far
southeastern Texas Panhandle around 1500 to 2000 J/kg. Bulk shear
from 0-6km is expected to increase to around 50 to 60 kts, while
0-1km bulk shear will approach 20 kts. Further west and north,
CAPE values decrease to around 1000 to 1500 J/kg mainly east of
Amarillo and south of Canadian. The most favorable hodograph
profiles are in the southeastern Texas Panhandle, which is where
the LCLs will be low (around 1000 meters).

Timing for thunderstorm development, based on the above, could
start in the far southwestern Texas Panhandle around 5 to 7 PM.
These storms should progress towards the east and cross the
dryline boundary around 7 to 9 PM, with the strongest storms
underway around 8 PM to midnight in the eastern Panhandles. All
hazards are possible in the southeastern Texas Panhandle (a line
from Clarendon to Wheeler and points southeast), with hail up to
2 inches in diameter, wind gusts up to 70 MPH and a tornado or
two. For the remainder of the eastern Texas Panhandle, hail up to
the size of half dollars and damaging wind gusts up to 60 MPH will
be possible. With all storms, heavy rainfall could occur,
especially out east where precipitable water values are around an
inch. Activity should exit the region and wane after midnight with
southwesterly winds in place thereafter with a drying airmass
arriving.

Bieda

&&

.SHORT TERM...Thursday.
An upper level disturbance will be lifting away from the region,
with strong pressure gradients in place across mainly the Texas
Panhandles during the day on Thursday. Subsidence behind the
departing system, along with a LLJ of around 30-40 kts below H7,
should mix down to the surface making for strong westerly winds
during the day time hours. Given the strong winds behind a Pacific
cold front that had passed the previous day, high temperatures
should reach the 60s areawide. Given the downsloping nature of
this wind, drying conditions could present limited fire weather
concerns in the far northwestern Panhandles Thursday afternoon
(outlined below).

Bieda

&&

.FIRE WEATHER...Recent rainfalls across the region have sent ERC-G
values down to lower 25th percentile for fuels. Additional rain,
mainly across the southeastern 2/3 of the combined Panhandles,
will help keep ERC-G values in the lower 15th percentile and
mitigate fire weather concerns in that portion of the area. The
northwestern Panhandles, such as Dalhart to Guymon and points
northwest, may not see as much precipitation and elevated fire
weather conditions are possible tomorrow. Westerly 20-foot winds
of around 20 to 30 MPH with higher gusts, and minimum relative
humidity values around 18 percent, will present RFTI values in the
3 to 4 range. Since the entire contribution of the RFTI is from
the wind, if a fire can ignite (especially from usual spark
sources with strong winds), there may be a short window Thursday
afternoon where initial attack fires might prove difficult to
control.

Bieda

&&

.LONG TERM...Thursday night through Wednesday.
The northern stream cold front will continue moving across the
fcst area Thursday evening with a decent shot of cold air in its
wake. Winds will slowly diminish during this time period as well.
A weak upper level shortwave trof is progged to track across the
region Saturday night. Utilized the model consensus blend of pops
for this period, which equates to slgt chc to chc values for a
mix of light rain and light snow over northern and eastern
sections. Otherwise, dry weather is in store for the OK and TX
Panhandles Thursday night through Saturday, and Sunday through
Wednesday. Warmer temperatures are also expected Sunday through
Wednesday.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                47  64  28  47  28 /  60   0   0   0   0
Beaver OK                  52  67  24  45  22 /  70   0   0   0   0
Boise City OK              43  63  22  44  25 /  40   5   0   0   0
Borger TX                  51  66  29  49  28 /  60   0   0   0   0
Boys Ranch TX              47  65  26  49  28 /  80   0   0   0   0
Canyon TX                  47  64  27  48  27 /  60   0   0   0   0
Clarendon TX               51  68  30  48  28 /  70   0   0   0   0
Dalhart TX                 45  63  23  46  25 /  70   0   0   0   0
Guymon OK                  48  67  24  45  24 /  60   0   0   0   0
Hereford TX                46  63  27  49  27 /  70   0   0   0   0
Lipscomb TX                54  68  26  46  24 /  90   0   0   0   0
Pampa TX                   50  65  27  47  26 /  60   0   0   0   0
Shamrock TX                54  69  30  48  27 /  70   0   0   0   0
Wellington TX              54  71  32  49  28 /  70   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Mar 18, 2:54 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
254 PM CDT Wed Mar 18 2020

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
254 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected to develop this evening and tonight
across the Oklahoma and Texas Panhandles. Some storms will have
the potential to become strong to severe with large hail, damaging
winds and isolated tornadoes the primary hazards. In addition,
the strongest storms will be capable of producing heavy rainfall,
which may lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sustained southwest to west winds around 35 mph will be possible
Thursday across most of the Oklahoma and Texas Panhandles, and a
Wind Advisory may become necessary.

If sufficient rain does not occur Wednesday evening, then elevated
fire weather conditions will likely develop Thursday across the
western Oklahoma Panhandle and parts of the far northwest Texas
Panhandle due to minimum relative humidity values near 20 percent
along with southwest winds of 25 to 35 mph with higher gusts,
shifting to the northwest late Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should be ready for possible
activation this evening and tonight.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Thursday over the western
Oklahoma Panhandle and parts of the far northwest Texas Panhandle.

02

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 11:54 PM CDTDense Fog AdvisoryAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 6 more7 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.